Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 283, NWS Dodge City, KS

June 30, 2018Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 30, 2018, 5:37 PM CDT for Barber County, Kansas. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2018, 5:37 PM CDT (22:37 UTC)
Expired
Jun 30, 2018, 6:30 PM CDT
In force
53 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Barber County, KS

What was reported inside it

TimeReportWhereRemark
Jun 30, 5:52 PM CDTTSTM WND GST 52Medicine Lodge Asos Sit, KSASOS STATION P28, MEDICINE LODGE ASOS SITE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-429 J/kg
Mixed-layer LCL
2596 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-98 m²/s²
0-3 km storm-relative helicity
-92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

558 
WUUS53 KDDC 302237
SVRDDC
KSC007-302330-
/O.NEW.KDDC.SV.W.0283.180630T2237Z-180630T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
537 PM CDT SAT JUN 30 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Eastern Barber County in south central Kansas...

* Until 630 PM CDT.

* At 537 PM CDT, severe thunderstorms were located along a line
  extending from 4 miles west of Capron to Kiowa to near Byron,
  moving north at 20 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Medicine Lodge, Kiowa, Hardtner, Sharon and Hazelton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9873 3726 9874 3741 9847 3739 9846
      3738 9835 3700 9835
TIME...MOT...LOC 2237Z 185DEG 18KT 3691 9865 3701 9848 3689 9829 

HAIL...0.75IN
WIND...60MPH
 
$$

TATRO
3 follow-up statements
143 
WWUS53 KDDC 302259
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
559 PM CDT SAT JUN 30 2018

KSC007-302330-
/O.CON.KDDC.SV.W.0283.000000T0000Z-180630T2330Z/
Barber KS-
559 PM CDT SAT JUN 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR EASTERN BARBER COUNTY...

At 559 PM CDT, a severe thunderstorm was located 5 miles northwest of
Hazelton, moving north at 30 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Medicine Lodge, Kiowa, Hardtner, Sharon and Hazelton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9873 3729 9858 3741 9847 3739 9846
      3738 9835 3700 9835
TIME...MOT...LOC 2259Z 187DEG 27KT 3716 9846 

HAIL...0.88IN
WIND...60MPH
 
$$

TATRO
504 
WWUS53 KDDC 302316
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
616 PM CDT SAT JUN 30 2018

KSC007-302330-
/O.CON.KDDC.SV.W.0283.000000T0000Z-180630T2330Z/
Barber KS-
616 PM CDT SAT JUN 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR EASTERN BARBER COUNTY...

At 616 PM CDT, a severe thunderstorm was located very near Sharon, 
moving north at 20 mph.  At 5:52 PM the Medicine Lodge Airport 
reported a 52 mph wind gust.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Kiowa, Sharon and Hazelton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9855 3730 9850 3741 9847 3739 9846
      3738 9835 3700 9835
TIME...MOT...LOC 2316Z 200DEG 18KT 3724 9842 

HAIL...0.88IN
WIND...60MPH
 
$$

TATRO
086 
WWUS53 KDDC 302322
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
622 PM CDT SAT JUN 30 2018

KSC007-302332-
/O.EXP.KDDC.SV.W.0283.000000T0000Z-180630T2330Z/
Barber KS-
622 PM CDT SAT JUN 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BARBER COUNTY WILL
EXPIRE AT 630 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3700 9855 3730 9850 3741 9847 3739 9846
      3738 9835 3700 9835
TIME...MOT...LOC 2322Z 185DEG 18KT 3726 9842 

$$

TATRO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 1:55 PM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, Jun 30, 1:55 PM CDT, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
155 PM CDT Sat Jun 30 2018

...Updated Short term and Long term Discussions...

.SHORT TERM...(This evening through Sunday)
Issued at 152 PM CDT Sat Jun 30 2018

The latest models early this afternoon continues to suggest the
warm mid level temperatures will limit the chances for convection
early this evening along a surface boundary that will be located
near the Colorado border and northwest Kansas. Will however
continue with 15 to 20 percent chance for thunderstorms in this
area between 6 pm and 9 pm to cover the potential for a few
evening storms along this boundary. The better chances for
convection overnight will be from 9 pm and 4 am as an upper level
trough crosses western Kansas. 850mb warm air advection and 0-1km
forcing will both be improving ahead of this upper level trough.
Downdraft cape and model soundings suggesting strong gusty winds
will be possible with these storms overnight. Quarter hail also
can not be ruled out early tonight.

By early Sunday morning an area of high pressure will begin to
build into western Kansas as the cold front moves across Oklahoma
and eastern Kansas. Based on the clearing skies expected during
the day and 850mb temperatures forecast at 18z Sunday and 00z
Monday it appears the highs Sunday afternoon will be mainly in the
mid 80s. The exception will be in portions of south central
Kansas where highs could reach the upper 80s.

.LONG TERM...(Sunday night through Saturday)
Issued at 152 PM CDT Sat Jun 30 2018

Westerly downslope flow on Monday will become more southwesterly
through mid week as an upper level trough begins to establish
itself along the coast of California and an upper high moves
westward across the eastern United States. The latest forecast
warming trend in the 850mb to 700mb level early in the week across
western Kansas continues to support highs rebounding back into
the 90s on Monday with 95 to 100 degree highs still looking likely
Tuesday through at least mid week. Several subtle waves will be
embedded in the developing southwest flow early in the week which
may result in a slight chance for storms Monday night but Tuesday
through mid week any thunderstorms that may develop late day and
early in the evening appears to stay west of the Colorado border.

Warm and dry conditions are expected to continue through late
week as a west to east upper level ridge axis builds into the
central Plains. Weak flow aloft will continue to favor any late
day/evening convection to stay west of Colorado. Highs will be in
the 90s but with some higher dew points returning the afternoon
heat index readings could easily climb into the 100 to 103 degree
range late week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1206 PM CDT Sat Jun 30 2018

A surface boundary/cold front will be located near the Colorado
border late today and early this evening. East of this boundary
VFR conditions and gusty south winds at near 20 knots can be
expected. This surface boundary is currently forecast to cross
western Kansas between 00z and 06z Sunday as an upper level trough
crosses the Western High Plains. As this surface boundary passes
scattered thunderstorms will be possible and the southerly winds
will shift to the northwest. BUFR soundings also indicating low
VFR or even a brief period of MVFR ceilings are forecast to
spread across western Kansas overnight as the frontal boundary
crosses western Kansas. Will have to monitor how long these MVFR
ceilings will linger early Sunday morning. BUFR NAM, RAP, and GFS
all differ on this. At this time will be optimistic and focus the
lower ceilings just behind the cold front and go with improving
conditions after 12z Sunday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  92  64  88  66 /  10  60  10  10
GCK  95  62  86  65 /  20  50   0  10
EHA  94  62  85  66 /  20  30  10  10
LBL  95  66  86  66 /  10  40  10  10
HYS  96  64  87  64 /  20  70   0   0
P28  95  71  89  69 /  20  60  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert
Hazardous weather outlook, Jun 30, 3:48 AM CDT, 13 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
348 AM CDT Sat Jun 30 2018

KSZ030-031-043>046-061>066-074>081-084>090-010900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
348 AM CDT Sat Jun 30 2018 /248 AM MDT Sat Jun 30 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to severe thunderstorms will be possible across central
and portions of southwest Kansas late this afternoon through this
evening. The main threat will be quarter to golf ball size hail
and damaging winds in excess of 60 mph.

Day 1 Hazards
-------------
* Lightning: Elevated risk
* Excessive heat: Elevated risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Isolated to widely scattered thunderstorms will be possible
across southwest Kansas late Monday afternoon through Monday
evening. There is a marginal risk for severe weather.

Days 2-7 Hazards
----------------
* Sunday
  No hazards.

* Monday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Tuesday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Wednesday
  - Excessive heat: Limited risk
  - Fire weather: Elevated risk

* Thursday
  - Excessive heat: Limited risk
  - Fire weather: Elevated risk

* Friday
  - Excessive heat: Limited risk
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late afternoon through the
evening.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

32

In the hours before

Special weather statement, Jun 30, 5:25 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Dodge City KS
525 PM CDT SAT JUN 30 2018

KSZ090-302330-
Barber KS-
525 PM CDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BARBER COUNTY UNTIL
630 PM CDT...

At 525 PM CDT, the public reported strong thunderstorms along a line
extending from near Alva to 3 miles west of Burlington to 2 miles
northeast of Great Salt Plains Lake. Movement was north at 20 mph.
Reports of 50 to 55 mph winds have been recorded in Alva and
Cherokee Oklahoma.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Kiowa, Hardtner, Sharon and Hazelton.

LAT...LON 3700 9872 3712 9872 3739 9836 3738 9835
      3700 9835
TIME...MOT...LOC 2225Z 186DEG 18KT 3678 9865 3689 9848 3675 9816

TATRO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:10 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton50 min
Jun 29, 7:31 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny44 min
Jun 29, 8:11 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny49 min
Jun 29, 8:32 PM CDTSpecial Weather StatementDDCScott13 min
Jun 29, 8:50 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny, Scott40 min
Jun 29, 9:04 PM CDTSpecial Weather StatementDDCScott26 min
Jun 29, 9:29 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny, Lane, Scott61 min
Jun 30, 5:25 PM CDTSpecial Weather StatementDDCBarber65 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.